Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Detroit, MI

July 13, 2017Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2017, 3:21 AM EDT for Midland County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2017, 3:21 AM EDT (07:21 UTC)
Expired
Jul 13, 2017, 4:05 AM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:28 AM EDT, 53 minutes earlier.

Area forecast discussion, Jul 13, 2:28 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
228 AM EDT Thu Jul 13 2017

.DISCUSSION...

Incoming steep mid-level lapse rates are supporting widespread
convection this morning. Two primary foci of activity exist: a
northern complex which has developed out of last evening's
convection over Wisconsin and a southern complex more directly tied
to a strengthening low-level jet. In between, there is exists widely
scattered less organized activity. All of this will move through the
area during the early morning hours, exiting to the east around 12z.
Effective layer shear of around 30 knots will be sufficient for some
organization of more vigorous updrafts, and this has already been
observed on radar this morning. With isolated rotating updrafts
noted on KAPX and KGRR and dewpoints over southeast Michigan well
into the 70s, there is concern that the heavy rain and marginal wind
threat may also be accompanied by the threat for an isolated weak
tornado.

Positively tilted upper low approaching the Arrowhead of Minnesota
will shift toward the Keweenaw during the day today. This will be
sufficient to eventually shunt the deeper mid-level moisture axis to
the east by this evening. In the meantime, some diurnal backbuilding
of exiting activity expected, especially within the surface trough
over the northern half of the CWA. Storm motion will be on the
slower side, west around 30 mph, and PWATS, while diminishing during
the afternoon, will still be sufficient to generate locally heavy
rainfall. Nonetheless, coverage/duration/intensity will not justify
continuation of the Flood Watch, and much of the activity is
forecast to be focused north of the watch anyway. Thus, cancellation
of the headline is expected upon the passage of this morning's
convection.

Oppressive humidity characterized by Tds in the low to mid 70s will
hang tough through the daytime hours and, with the thermal ridge
overhead, temperatures will reach well into the 80s, a noteworthy
increase over the inherited forecast highs and a consequence of a
slightly slower-than-anticipated evolution of the mid-level wave.
Heat indices will top out close to 90 outside of the Saginaw Valley
and Thumb and possibly in the mid 90s in the Detroit urban heat
island.

Dry westerlies will advect a much drier airmass into the area
tonight as PWATS/Tds fall from 2 inches/low 70s this morning to
under 1 inch/low 60s by Friday morning. Upper trough axis is progged
to pivot through during the day Friday. Although surface-based
instability will be marginal-at-best, entrained mid-level moisture
and cyclonic flow should at least contribute a healthy cu field if
not some isolated shower development. Even in the latter case,
expect the bulk of the day to be characterized as a dry for all
locations with high pressure becoming increasingly dominant at the
surface.

Another reamplification of the western US longwave ridge will
support confluent northwest flow and high pressure through the first
half of the weekend. Strong model consensus that an amplifying
shortwave will dig into the western and central Great Lakes regions
sometime during Sunday. Sufficient, though not particularly
impressive, low-level moisture and steep mid-level lapse rates are
modeled to be drawn eastward into Lower Michigan from the northern
Great Plains. Timing of this wave during the diurnal cycle will be
important, but it should be noted that unlike the present scenario,
any convection associated with this wave would be supported by
stronger dynamic forcing. As such, it appears that Sunday will
feature a conditional severe threat.

&&

.MARINE...

Northeast winds across northern Lake Huron will continue to gust
around 20 knots this morning. This will be a result of this region
being located north of the elongated area of low pressure across
central Lower MI and southern Lake Huron. This region of low
pressure will stall over southern Lower Michigan today. As a result,
the northeast winds will build slight farther south across Lake
Huron. The winds will undergo slight weakening tonight as the
surface low expands across Lake Huron and southern Ontario. The
system will slowly exit east of the region on Friday, leaving
generally light northerly winds in its wake. High pressure will then
expand across the region over the weekend, sustaining relatively
light winds.

Ample moisture and instability across the region will support some
thunderstorms this morning through tonight. The high amount of low
level moisture will also support some marine fog today, mainly
across southern Lake Huron.

&&

.HYDROLOGY...

Convection is beginning to make its way through portions of
Southeast Michigan this morning. Although thunderstorms will be
progressive in nature, a quick 1 to 2 inches will be possible
potentially leading to some minor flooding issues. Because of the
long period between prior rainfall yesterday afternoon, cancellation
of the Flood Watch is expected to occur either on schedule or
slightly earlier upon the passage of this morning's heavy-rain-
producers. Additional shower and thunderstorm development is
anticipated today...mainly north of the M59 corridor. Storm motion
will be sufficiently slow to potentially cause some minor flooding
issues such as ponding on roadways on an isolated basis. Dry weather
anticipated tonight through at least the first half of the weekend.

&&

.PREV DISCUSSION...
Issued at 101 AM EDT Thu Jul 13 2017

AVIATION...

While convective development over Wisconsin has been limited this
evening, models still insist on expanding coverage as weak low
pressure shifts into lower Michigan. Unfortunately, no two solutions
resemble each other very well. Will just back off timing an hour or
two from previous forecast given trends and maintain tempo groups
for tsra with shras in theoretical cold pool to follow into morning.
Additional scattered convection remains possible Thursday afternoon,
but confidence in how this will manifest remains iffy.

For DTW...Expect the best chance of thunderstorms to occur roughly
08z-09z through 12z-13z with some chance of lingering activity into
the morning. Additional activity may also occur 18z-20z and beyond,
but confidence remains low.

//DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms late tonight through early Thursday
  morning...low Thursday afternoon.

* Moderate in ceilings below 5000 ft tonight and Thursday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT this morning for MIZ060>063-068>070-075-
     076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC
MARINE.......SC
HYDROLOGY....SC
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 2:34 AM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
234 AM EDT Thu Jul 13 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140645-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
234 AM EDT Thu Jul 13 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected before 8am this morning. There is a slight
chance that these storms will be severe. Thunderstorms will move
from west to east around 40 mph and will be capable of producing
heavy rain and isolated damaging wind gusts to 60 mph. In
addition...there is a low threat for an isolated weak tornado.

There is a slight chance for thunderstorms this afternoon. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140645-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
234 AM EDT Thu Jul 13 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms are expected before 8am this morning. There is a slight
chance that these storms will be severe. Thunderstorms will move
from west to east around 40 mph and will be capable of producing
heavy rain and isolated damaging wind gusts to 60 mph. In
addition...there is a low threat for an isolated weak tornado.

There is a slight chance for thunderstorms this afternoon. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:31 AM EDTSpecial Weather StatementDTXLenawee44 min
Jul 13, 3:33 AM EDTSpecial Marine WarningDTX87 min
Jul 13, 3:46 AM EDTSevere Thunderstorm WarningDTXBay41 min
Jul 13, 3:55 AM EDTSpecial Weather StatementDTXHuron95 min
Jul 13, 4:19 AM EDTSpecial Weather StatementDTXLivingston, Shiawassee86 min
Jul 13, 4:32 AM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee58 min
Jul 13, 5:05 AM EDTAreal Flood AdvisoryDTXGenesee3 hr
Jul 13, 5:37 AM EDTFlash Flood WarningDTXGenesee, Lapeer3 hr
Jul 13, 5:43 AM EDTSpecial Weather StatementDTXGenesee, Lapeer, Macomb, Saint Clair47 min
Jul 13, 6:48 AM EDTFlash Flood WarningDTXLapeer, Macomb, Saint Clair3 hr
Jul 13, 4:22 PM EDTSpecial Weather StatementDTXSaginaw38 min
Jul 13, 5:02 PM EDTSpecial Weather StatementDTXTuscola43 min
Jul 13, 5:54 PM EDTSpecial Weather StatementDTXSaint Clair51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.